Iowa, 2007

Flooding in Iowa, April 25 to 28, 2007

April 25 to 28, 2007 · NWS DMX · 20 events in 20 counties and zones

A strong low pressure developed over eastern Colorado and moved southeast into northern Oklahoma by the 24th. Deep moisture was pulled north ahead of the low with surface dew points in the low 70s reaching northern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.8 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong low pressure developed over eastern Colorado and moved southeast into northern Oklahoma by the 24th. Deep moisture was pulled north ahead of the low with surface dew points in the low 70s reaching northern Oklahoma. Strong isentropic lift took place over the Des Moines CWA and resulted in a large and sustained area of rain and embedded thunderstorms. Rainfall of two to over five inches of rainfall occurred over a large part of the CWA, with isolated amounts in the six to seven inch range over a 2 day period. This event brought about the flash flooding event of the evening of the 24th. The situation transitioned into a general areal flood event on the 25th, with several counties reporting serious flooding from the 25th into early on the 28th. Many roads were either under water or washed out by the flood waters and countless basements were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 25, 2:20 AM CST, 7 hours 10 minutes earlier.

Area forecast discussion, Apr 25, 2:20 AM CST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
320 AM CDT WED APR 25 2007

.SHORT TERM /TODAY-THURSDAY/...
UPR LVL LOW OVR WRN KS EARLY THIS MORNING WITH SFC LOW OVR NRN OK.
BOTH WILL MOVE SLOWLY EAST THEN NORTHEAST TODAY WITH BROAD AND
MULTIPLE VORTEX UPR LOW TO CROSS IA THURSDAY. IT APPEARS THAT THE
WIDESPREAD HEAVY RAIN IS OVER FOR CENTRAL IA GIVEN THAT DEEPER
MOISTURE HAS SHIFTED EAST WITHIN THE WARM CONVEYOR BELT.
HOWEVER...WE STILL HAVE TO CONTEND WITH DEF ZONE/TROWAL SIGNATURE
WHICH WILL SET UP OVR PORTIONS OF CENTRAL IOWA TODAY AND TONIGHT.
MID LEVEL FRONTOGENETICAL AND QG FORCING...ISENTROPIC LIFT...AND
UPR LVL DIVERGENCE ALL MAXIMIZED IN DEF ZONE AS WELL. BOTH WRF AND
GFS AGREE WITH DEVELOPING SOME LOCALLY HEAVY BANDED RAINFALL
SOMEWHERE ACROSS WEST CENTRAL IA THIS MORNING. HIGH RES WRF VERY
HIGH ON QPF...SO PREFER MORE CONSERVATIVE GFS/LOWER RES WRF FOR NOW.
HOWEVER AN ADDITIONAL ONE HALF TO ONE INCH OF RAIN IS LIKELY BETWEEN
HWYS 3 AND 92 TODAY...WITH ANOTHER ONE THIRD TO TO ONE HALF INCH
ACROSS EASTERN PORTIONS OF CENTRAL IA TONIGHT AND THURSDAY.
CONSIDERING THE 2 TO LOCALLY 4 INCHES OF RAIN THAT FELL IN THE PAST
24 HOURS...WILL CONTINUE FLOOD WATCH CURRENTLY IN EFFECT. THE WATCH
MAY NEED TO BE EXTENDED BY DAY SHIFT IF HEAVY RAIN THREAT CONTINUES
INTO AFTN. HOWEVER...MODELS INDICATE RAINFALL RATES LIGHTER AS WE
HEAD LATER IN THE DAY. EMBEDDED THUNDERSTORMS ARE STILL A
POSSIBILITY...BUT GREATEST CHANCES WILL BE ACROSS THE SOUTH. DEF
ZONE RAIN CONTINUES ACROSS THE EASTERN HALF OF THE AREA ON
THURSDAY...WITH ONLY LIGHT AMOUNTS EXPECTED. HAVE UNDERCUT MOS MAX
TEMPS AGAIN FOR TODAY AND THURSDAY WITH COLD POOL OVR CENTRAL IOWA
AND RAIN FALLING. EXPECT ANOTHER WINDY AND GUSTY DAY AS RAINFALL
MIXES DOWN 30 TO 40 KT FLOW A FEW THOUSAND OFF THE GROUND.

.LONG TERM /THURSDAY NIGHT-TUESDAY/...
LINGERING LOW CHANCE POPS ACROSS THE FAR EAST THURSDAY NIGHT TO
ACCOUNT FOR A STRAGGLING SHOWERSIN WRAP AROUND AS SYSTEM DEPARTS
AREA. OTHERWISE...EXPECT A BIG JUMP IN THICKNESSES COMBINED WITH
SUNSHINE TO ALLOW FOR MUCH WARMER TEMPS ON FRIDAY. AS UPPER LEVEL
RIDGE BUILDS IN FOR THE WEEKEND AND EARLY NEXT WEEK...DRY AND WARM
CONDITIONS WILL SETTLE OVER THE AREA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH THROUGH EARLY THIS AFTERNOON FOR:
ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-
CASS-CERRO GORDO-CRAWFORD-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-MADISON-MARSHALL-POCAHONTAS-
POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WARREN-WEBSTER-
WRIGHT.

&&

MOYER
Hazardous weather outlook, Apr 25, 4:10 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
510 AM CDT WED APR 25 2007

IAZ004>007-015-261015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-
510 AM CDT WED APR 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ016-017-023>028-033>039-044>050-057>062-070>073-081-082-092-
093-261015-
HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-
BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-
UNION-TAYLOR-RINGGOLD-
510 AM CDT WED APR 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NON SEVERE THUNDERSTORMS AND MODERATE TO LOCALLY HEAVY RAIN IS
EXPECTED TODAY. ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT EAST
OF INTERSTATE 35.

A FLOOD WATCH IS IN EFFECT FOR THE AREA. MANY AREA STREAMS HAVE
RISEN SIGNIFICANTLY OVER THE PAST 24 HOURS AND SOME ARE NEAR OR AT
BANKFULL. ADDITIONAL RAINFALL TODAY COULD RESULT IN FLOODING. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ074-075-083>086-094>097-261015-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
510 AM CDT WED APR 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NON SEVERE THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MOYER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 flood. Local standard time, as filed.

Flood, Dallas

When
April 25, 9:30 AM CST to April 28, 8:15 AM CST
Where
Dallas County, Redfield to Perry
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
41.580, -94.200

Flood, Boone

When
April 25, 2:00 PM CST to April 27, 11:00 AM CST
Where
Boone County, Boxholm to Boone
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
42.180, -94.100

Flood, Hamilton

When
April 25, 2:00 PM CST to April 26, 8:15 AM CST
Where
Hamilton County, Webster City to Randall
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
42.470, -93.820

Flood, Polk

When
April 25, 2:00 PM CST to April 26, 8:15 AM CST
Where
Polk County, Alleman to Des Moines Arpt
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
41.820, -93.620

Flood, Story

When
April 25, 2:00 PM CST to April 27, 8:00 PM CST
Where
Story County, Ames to Roland
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
42.030, -93.620

Flood, Webster

When
April 25, 2:00 PM CST to April 26, 8:15 AM CST
Where
Webster County, (Fod)ft Dodge Muni A to Dayton
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
42.550, -94.180

Flood, Audubon

When
April 25, 2:00 PM CST to April 26, 8:15 AM CST
Where
Audubon County, Audubon to Brayton
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
41.720, -94.930

Flood, Calhoun

When
April 25, 2:00 PM CST to April 26, 8:00 PM CST
Where
Calhoun County, Farnhamville to Rockwell City
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
42.280, -94.400

Flood, Carroll

When
April 25, 2:00 PM CST to April 26, 8:15 AM CST
Where
Carroll County, Carroll to Coon Rapids
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
42.070, -94.880

Flood, Greene

When
April 25, 2:00 PM CST to April 27, 8:00 AM CST
Where
Greene County, Churdan to Rippey
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
42.170, -94.480

Flood, Sac

When
April 25, 2:00 PM CST to April 26, 9:15 AM CST
Where
Sac County, Lake View to Sac City
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
42.320, -95.050

Flood, Guthrie

When
April 25, 2:00 PM CST to April 26, 8:00 PM CST
Where
Guthrie County, Adair to Jamaica
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
41.500, -94.650

Flood, Appanoose

When
April 26, 6:00 AM CST to April 27, 6:30 AM CST
Where
Appanoose County, Centerville to Moravia
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
40.730, -92.870

Flood, Lucas

When
April 26, 6:00 AM CST to April 27, 6:30 AM CST
Where
Lucas County, Lucas to Chariton
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
41.030, -93.470

Flood, Mahaska

When
April 26, 6:00 AM CST to April 27, 6:15 PM CST
Where
Mahaska County, Taintor to Fremont
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
41.500, -92.750

Flood, Marion

When
April 26, 6:00 AM CST to April 27, 6:15 PM CST
Where
Marion County, Pleasantville to Bussey
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
41.380, -93.270

Flood, Monroe

When
April 26, 6:00 AM CST to April 27, 6:30 AM CST
Where
Monroe County, Albia to Lovilia
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
41.030, -92.820

Flood, Wayne

When
April 26, 6:00 AM CST to 6:15 PM CST
Where
Wayne County, Humeston to Seymour
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
40.870, -93.480

Flood, Davis

When
April 26, 6:00 AM CST to 6:15 PM CST
Where
Davis County, Floris to Bloomfield
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
40.870, -92.320

Flood, Wapello

When
April 26, 6:00 AM CST to April 27, 6:30 AM CST
Where
Wapello County, Kirkville to Ottumwa
Cause
Heavy Rain
Property damage
$350,000
Reported by
Law Enforcement
Coordinates
41.150, -92.500

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20629, 20630, 20631, 20632, 20633, 20634, 20635, 20636, 20637, 20638, 20639, 20648, 20640, 20641, 20642, 20643, 20644, 20645, 20646, 20647.